Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Detroit, MI

July 28, 2019Macomb County, Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2019, 4:02 PM EDT for Macomb County, Saint Clair County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 4:02 PM EDT (20:02 UTC)
Expired
Jul 28, 2019, 4:25 PM EDT
In force
23 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macomb County, MI, Saint Clair County, MI

The radar

The Detroit radar (KDTX), 57 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Sun Jul 28 2019

.DISCUSSION...

Scattered showers and isolated storms have begun to sprout this
afternoon within the ribbon of left over instability associated with
the washed out boundary orphaned overhead. Overall dynamic support
is weak, as the region is under the influence of anti-cyclonic flow
aloft. Therefore, not expecting much in the way of organization to
the convection.

Current convection is embedded within a region of deeper instability
- however, a warmer layer around 700mb is running interference and
preventing updrafts from accelerating - thus the updraft scale is
staying relatively small for the time being. With enough saturation
within the elevated warm layer, an updraft or two may be able to
break from the pack and gain enough scale to leverage the building
boundary layer convective potential (MLCAPE around 2 kJ/kg).
Moreover, a couple zones of near surface convergence are starting to
bubble up some congestus over Southwest and West-Central Lower,
where dewpoints have surged to near 70F. These zones also flirt with
the deeper instability and bear watching for the next several hours,
as the better quality moist boundary layer advects back into
Southeast Michigan. Activity will quickly wane later this evening
with the loss of insolation.

A well defined shortwave system over the Upper Mississippi Valley
will trek through the northern Lakes Monday and drag a disjointed
frontal structure across the Lower Peninsula during the afternoon.
High-res guidance suite suggests that convection will develop along
a lead pre-frontal trough - a result of the elevated frontal
structure surging in advance of the surface front. The instability
ribbon will be meager (MLCAPE topping around 1.5 kJ/kg) - but may be
sufficient given the modest flow and shear across the warm sector.
Localized damaging wind would be possible with any ambitious
updraft. Additional convection may also develop along the surface
cold front quickly following the pre-frontal action. Otherwise, warm
and breezy conditions can be expected before the shower and storm
activity moves in from the west during the mid to late afternoon
hours.

The surface layer does not dry aggressively on Tuesday. Furthermore,
the weak cold advection in the post-system airmass will establish a
shallow inversion capable of trapping residual moisture.  A few
showers are also possible as convective temperatures will be in the
lower-mid 70s.

The balance of the week will then remain seasonable and dry as
region will remain under northwest flow while the longwave ridge
builds over the central CONUS.

&&

.MARINE...

Weak frontal boundary remains draped over Lower Michigan leaving
light and variable flow across Lake Huron. South of this boundary
across Lake St Clair and Lake Erie will see some moderate southwest
flow through the remainder of this afternoon along with the chance
for scattered showers and thunderstorms which may result in locally
higher winds and wave action. Thunderstorm threat diminishes late
this evening thorough the overnight. The next system will moving
northeast of Lake Superior on Monday resulting in hazardous small
craft conditions across Saginaw Bay as southwest winds pick up
within the increasing pressure gradient. Favorable boating
conditions will follow from Tuesday into late week.

&&

.PREV DISCUSSION...
Issued at 216 PM EDT Sun Jul 28 2019

AVIATION...

Main concern regarding this afternoon and early evening will be the
potential for scattered thunderstorms to develop and affect mainly
PTK and metro area terminals. Greatest time frame for TSRA will
between 22-01Z with VCTS surrounding this time frame. Outside of the
thunderstorm potential, there will be predominately VFR conditions
with a drop to MVFR associated with any thunderstorm that affects
any of these terminals. Recent radar and satellite trends suggest
FNT will also be in play for VCSH during the afternoon. Southwest
winds will stay elevated through the afternoon with around 10-15 kt
sustained and around 20 kt gusts. Low clouds will begin to clear out
into the evening and overnight as higher clouds stream in from the
west overnight while southwest winds also decrease into the 5 kt
range.

For DTW...Sufficient low level moisture this afternoon has brought
some FEW-SCT clouds below 5000 feet this afternoon, which will begin
to dissipate through the evening. Low to medium confidence in this
deck becoming BKN. There is also a chance for thundestorms impacting
DTW. Best timing looks to be in the 22-01z window. Initiation has
begun around the I-94 corridor, so VCTS will be possible surrounding
the aforementioned window for TSRA. Any thunderstorm impacting DTW
would bring a drop to MVFR conditions.

DTW THRESHOLD PROBABILITIES...

* Medium for ceilings aob 5kft this afternoon.

* Medium for thunderstorms today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from noon to 8 PM EDT Monday for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...Mann
MARINE.......AA
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 28, 3:31 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
331 AM EDT Sun Jul 28 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
331 AM EDT Sun Jul 28 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this afternoon,
particularly between the M-59 and I-94 corridors as a stalled front
and lake breeze boundaries provide focus for convective development.
While no severe weather is expected, locally heavy rainfall will be
possible as storm motion will variable and under 15 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms can be expected again on Monday, especially
during the late afternoon and evening as a cold front moves into the
area. While a storm or two may become strong to severe, most of the
activity will only be capable of producing locally heavy rainfall and
local wind gusts to 45 mph. Storm motion will be southwest to
northeast at 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
331 AM EDT Sun Jul 28 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this afternoon,
particularly near the St Clair River, Lake St Clair and the Detroit
River as a stalled front and lake breeze boundaries provide focus
for convective development. While no severe weather is expected,
locally heavy rainfall will be possible as storm motion will variable
and under 15 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms can be expected again on Monday, especially
during the late afternoon and evening as a cold front moves into the
area. While a storm or two may become strong to severe, most of the
activity will only be capable of producing locally heavy rainfall and
local wind gusts to 45 mph. Storm motion will be southwest to
northeast at 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Jul 28, 3:14 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
314 PM EDT Sun Jul 28 2019

MIZ069-070-282015-
Macomb MI-Oakland MI-
314 PM EDT Sun Jul 28 2019

...SPECIAL WEATHER STATEMENT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pontiac, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

This strong thunderstorm will be near...
  Troy around 330 PM EDT.
  Rochester around 335 PM EDT.
  Sterling Heights and Clinton around 350 PM EDT.
  Romeo around 355 PM EDT.
  Macomb Township around 400 PM EDT.
  Armada around 410 PM EDT.
  New Baltimore and Richmond around 415 PM EDT.

Other locations impacted by this storm include Keego Harbor,
Waterford, Orchard Lake, Shelby Township, Commerce, Ray Center,
Utica, Washington, Auburn Hills and Lake Angelus.

People attending Jimmy John's Field should prepare to seek safe
shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4252 8273 4254 8276 4254 8281 4253 8282
      4256 8350 4280 8351 4286 8274 4252 8271
TIME...MOT...LOC 1913Z 261DEG 17KT 4270 8324

AA
Special weather statement, Jul 28, 3:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
353 PM EDT Sun Jul 28 2019

MIZ063-070-282100-
Macomb MI-St. Clair MI-
353 PM EDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MACOMB AND SOUTHEASTERN
ST. CLAIR COUNTIES UNTIL 500 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macomb Township, or 7 miles northwest of New Baltimore, moving east
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Richmond around 405 PM EDT.
  New Baltimore around 410 PM EDT.
  Algonac and Marine City around 435 PM EDT.
  St. Clair around 440 PM EDT.

Other locations impacted by this storm include Anchorville, New
Haven, Adair, Shelby Township, Rattle Run, Pearl Beach, Ray Center,
Chesterfield Township, Utica and Fair Haven.

People attending Jimmy John's Field, and St Clair Riverfest should
prepare to seek safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4289 8247 4285 8247 4281 8248 4276 8247
      4267 8251 4261 8252 4258 8256 4260 8309
      4262 8309 4281 8299 4294 8244
TIME...MOT...LOC 1953Z 267DEG 22KT 4273 8287

Mann

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:10 PM EDTSmall Craft AdvisoryDTX29 hr
Jul 28, 3:14 PM EDTSpecial Weather StatementDTXMacomb, Oakland61 min
Jul 28, 3:53 PM EDTSpecial Weather StatementDTXMacomb67 min
Jul 28, 4:12 PM EDTSpecial Marine WarningDTX19 min
Jul 28, 4:15 PM EDTSpecial Weather StatementDTXGenesee, Lapeer60 min
Jul 28, 4:16 PM EDTSpecial Weather StatementDTXOakland44 min
Jul 28, 4:28 PM EDTSpecial Weather StatementDTXLivingston47 min
Jul 28, 4:40 PM EDTSpecial Weather StatementDTXLapeer50 min
Jul 28, 5:07 PM EDTSpecial Weather StatementDTXOakland38 min
Jul 28, 5:21 PM EDTSpecial Weather StatementDTXLivingston39 min
Jul 28, 5:23 PM EDTSpecial Weather StatementDTXSaint Clair52 min
Jul 28, 5:33 PM EDTSevere Thunderstorm WarningDTXLivingston21 min
Jul 28, 5:48 PM EDTSpecial Weather StatementDTXOakland57 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningDTXOakland40 min
Jul 28, 6:13 PM EDTSpecial Weather StatementDTXLivingston32 min
Jul 28, 6:35 PM EDTSpecial Weather StatementDTXOakland55 min
Jul 28, 6:36 PM EDTSpecial Weather StatementDTXLivingston24 min
Jul 28, 6:45 PM EDTSpecial Weather StatementDTXMacomb45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.